New York, 2014

Flooding in New York, April 8 to 11, 2014

April 8 to 11, 2014 · NWS BTV · 2 events in 2 counties and zones

Rainfall on April 7 produced an inch of rain over Saint Lawrence County NY, and a quarter to half inch of rain elsewhere. Runoff from this rainfall along with temperatures in the 50s produced rises on rivers on April 8 and 9 that were sufficient to break up river ice.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$11,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BTV wrote it up.

Rainfall on April 7 produced an inch of rain over Saint Lawrence County NY, and a quarter to half inch of rain elsewhere. Runoff from this rainfall along with temperatures in the 50s produced rises on rivers on April 8 and 9 that were sufficient to break up river ice. Ice movement was noted mainly on northern rivers. The Great Chazy at Perry Mills went above flood stage due to an ice jam and a flood warning was issued, with minor impacts to local roads and additional ice jam flooding downstream in Champlain Village. On April 9 through 11 the rainfall and snowmelt runoff caught up with the slow responding rivers in St. Lawrence County NY, with reports of flooding mainly along the Oswegatchie, Grass, and St. Regis Rivers.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Burlington, VT wrote its last area forecast discussion before the first event at Apr 8, 7:13 PM EST, 34 minutes earlier.

Area forecast discussion, Apr 8, 7:13 PM EST, 34 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BURLINGTON VT
813 PM EDT TUE APR 8 2014

.SYNOPSIS...
A BRIEF RETURN TO BELOW NORMAL TEMPERATURES WILL BE THE RULE ON
WEDNESDAY AS COLDER AIR MOVES DOWN FROM CANADA. HOWEVER...THE FLOW
PATTERN QUICKLY TURNS TO THE SOUTHWEST ON THURSDAY AND ABOVE NORMAL
TEMPERATURES CAN BE EXPECTED. THE ABOVE NORMAL TEMPERATURES WILL
CONTINUE RIGHT INTO THE WEEKEND.

&&

.NEAR TERM /UNTIL 8 AM WEDNESDAY MORNING/...
AS OF 758 PM EDT TUESDAY...HAVE OPTED TO LOWER POPS OVERNIGHT
ACROSS MOST VERMONT ZONES BASED ON CURRENT OBSERVATIONS AND
COMPOSITE RADAR LOOP. OTHERWISE...FORECAST IS IN GOOD SHAPE.
UPDATED THE GRIDS WITH THE LATEST SURFACE OBSERVATIONS.

PREVIOUS DISCUSSION FROM 334 PM EDT TUESDAY...SHORTWAVE TROUGH
CONTINUES TO LIFT NORTHEAST OF THE REGION AND THE LAST OF THE
SCATTERED TO NUMEROUS SHOWERS WILL MOVE ACROSS THE NORTH COUNTRY
TONIGHT. WILL CONTINUE WITH THE SHOWERS THROUGH AT LEAST
MIDNIGHT...THEN THE SHOWERS TAPER OFF QUICKLY. CLOUDS WILL LINGER
FOR MOST OF THE NIGHT AND KEEP LOWS IN THE LOW TO MID 30S... WITH
20S IN THE MOUNTAINS.

&&

.SHORT TERM /8 AM WEDNESDAY MORNING THROUGH THURSDAY NIGHT/...
AS OF 334 PM EDT TUESDAY...NORTHWEST FLOW ALOFT DEVELOPS ON WEDNESDAY
AND PRONOUNCED COLD AIR ADVECTION TAKES PLACE THROUGHOUT THE DAY.
HIGHS WILL BE BELOW NORMAL WITH READINGS IN THE UPPER 30S TO UPPER
40S AND WIND GUSTS FROM THE NORTHWEST IN THE 20 TO 30 MPH RANGE.
DRYING TAKES PLACE THROUGHOUT THE DAY AND ESPECIALLY WEDNESDAY
NIGHT FOR DRY WEATHER AND CLEARING SKIES. LOWS SHOULD GENERALLY BE
IN THE 20S WITH TEENS IN THE MOUNTAINS. THE COLD AIR WILL BE SHORT
LIVED AS THE FLOW ALOFT QUICKLY TURNS TO THE SOUTHWEST ON THURSDAY
AND WARM AIR ADVECTION TAKES US BACK INTO THE 50S TO AROUND 60.
PLENTY OF SUNSHINE WILL ALSO EXISTS WITH GUSTY SOUTHWEST WINDS
DEVELOPING IN THE AFTERNOON AHEAD OF A COLD FRONT DROPPING DOWN
FROM CANADA. LOOKS LIKE THE FRONT WILL NOT GET DOWN INTO THE AREA
UNTIL THURSDAY NIGHT...BUT TEMPERATURES WILL BE WARM ENOUGH FOR
THE PRECIPITATION TO BE IN THE FORM OF SCATTERED TO NUMEROUS RAIN
SHOWERS.

&&

.LONG TERM /FRIDAY THROUGH TUESDAY/...
AS OF 402 PM EDT TUESDAY...SURFACE FRONT EXITS THE REGION EARLY
FRIDAY MORNING WITH A BRIEF RIDGE OF HIGH PRESSURE BUILDING IN
FOR THE DAY. FLOW ALOFT REMAINS OUT OF THE SOUTHWEST THOUGH AS AN
UPPER TROUGH OVER THE GREAT LAKES REGION APPROACHES. THIS WILL
RESULT IN PARTLY CLOUDY SKIES...AND TEMPS NEAR NORMAL IN THE 50S.
SOME DISAGREEMENT REMAINS AMONGST THE GFS AND EURO ON THE DEPTH
AND STRENGTH OF THE TROUGH AND ASSOCIATED SHORTWAVE ENERGY WHICH
WILL MOVE ACROSS THE NORTHEAST FRIDAY NIGHT. GFS CONTINUES TO
OFFER A MORE NORTHERN AND WETTER TRACK WHILE THE EURO KEEPS THE
SYSTEM TO OUR SOUTH. BASED ON RECENT DAYS TRENDS HAVE LEANED
TOWARDS THE DRIER EURO...WITH SOME LOW CHANCE POPS ACROSS CENTRAL
AND SOUTHERN ZONES FOR SOME LIGHT RAIN SHOWERS.

REMAINDER OF THE WEEKEND REMAINS DRY WITH ANOTHER BRIEF RIDGE
BUILDING IN FOR SATURDAY AFTERNOON AND SUNDAY. SEASONAL TEMPS ARE
EXPECTED WITH LOWS GENERALLY IN THE 30S AND HIGHS IN THE 50S.
CONDITIONS BECOME MORE UNSETTLED AGAIN AS WE SHIFT INTO SUNDAY
NIGHT AND THE EARLY PART OF NEXT WEEK AS LOW PRESSURE DEVELOPING
ALONG A STALLED FRONTAL BOUNDARY ACROSS THE GREAT LAKES LOOKS TO
BRING SEVERAL ROUNDS OF PRECIPITATION TO THE NORTH COUNTRY. ONCE
AGAIN...EURO AND GFS DIFFER QUITE A BIT WITH THE GFS BEING MORE
PROGRESSIVE WHILE THE EURO OFFERS A SLOWER MORE AMPLIFIES SOLUTION.
LOTS OF UNCERTAINTY EXISTS SO WILL CONTINUE TO HIGHLIGHT CHANCE
POPS...BUT THE POTENTIAL EXISTS FOR (1) A CONSIDERABLE WARMUP INTO
THE 60S AND (2) A HEALTHY DOSE OF RAIN...BOTH OF WHICH MAY CAUSE
SOME HYDRO ISSUE NEXT WEEK. STAY TUNED.

&&

.AVIATION /00Z WEDNESDAY THROUGH SUNDAY/...
THROUGH 00Z THURSDAY...A VARIETY OF FLIGHT CATEGORIES IS EXPECTED
OVERNIGHT AS A LOW PRESSURE SYSTEM DEPARTS THE REGION. SCATTERED
RAIN AND HIGHER ELEVATION SNOW SHOWERS WILL CONTINUE THIS
EVENING...GRADUALLY TAPERING OFF OVERNIGHT AND INTO EARLY
WEDNESDAY MORNING. DEVELOPING WEST-NORTHWEST FLOW WILL ALSO AID IN
TERRAIN-ENHANCED SHOWER ACTIVITY. THIS WILL LEAD TO A MIX OF
MVFR/IFR AT SLK DUE TO CEILINGS/VISIBILITIES...MVFR AT MSS/MPV/RUT
DUE TO CEILINGS...A PERIOD OF MVFR AT BTV DUE TO CEILINGS...AND NO
SIGNIFICANT REDUCTIONS AT PBG. FLIGHT CONDITIONS WILL IMPROVE
WEDNESDAY MORNING WITH VFR EVERYWHERE AFTER 14Z IN CLEARING SKIES.
WINDS WESTERLY TO START THE PERIOD TURN NORTHWEST ON WEDNESDAY
WITH GUSTS UP TO 20 KNOTS.

OUTLOOK 00Z THURSDAY THROUGH SUNDAY...

00Z THU THRU 00Z FRI...VFR UNDER HIGH PRESSURE. GUSTY SOUTHERLY
WINDS THURSDAY.

00Z FRI THRU 00Z SAT...VFR WITH POSSIBLE MVFR IN SCATTERED
SHOWERS AS WEAK COLD FRONT MOVES ACROSS THE REGION.

00Z SAT THRU 00Z SUN...VFR WITH POSSIBLE MVFR/IFR WITH LOW
PRESSURE TRACKING NORTHEAST THROUGH THE REGION.

00Z SUN THRU 00Z MON...VFR UNDER HIGH PRESSURE.

&&

.HYDROLOGY...
AS OF 758 PM EDT TUESDAY...A AREAL FLOOD WARNING IS IN EFFECT FOR
THE GREAT CHAZY RIVER IN NORTHERN NEW YORK DUE TO SOME ICE JAMS
THAT HAVE FORMED ON THE RIVER. A FLOOD WARNING ALSO REMAINS IN
EFFECT FOR THE BARTON RIVER IN COVENTRY VERMONT.

&&

.BTV WATCHES/WARNINGS/ADVISORIES...
VT...NONE.
NY...NONE.

&&

SYNOPSIS...EVENSON
NEAR TERM...EVENSON/WGH
SHORT TERM...EVENSON
LONG TERM...LAHIFF
AVIATION...LAHIFF/MUCCILLI
HYDROLOGY...WGH
Hazardous weather outlook, Apr 8, 2:36 PM EST, 5 hours 11 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BURLINGTON VT
336 PM EDT TUE APR 8 2014

NYZ026>031-034-035-087-VTZ001>012-016>019-091945-
NORTHERN ST. LAWRENCE-NORTHERN FRANKLIN-EASTERN CLINTON-
SOUTHEASTERN ST. LAWRENCE-SOUTHERN FRANKLIN-WESTERN CLINTON-
WESTERN ESSEX-EASTERN ESSEX-SOUTHWESTERN ST. LAWRENCE-GRAND ISLE-
WESTERN FRANKLIN-ORLEANS-ESSEX-WESTERN CHITTENDEN-LAMOILLE-CALEDONIA-
WASHINGTON-WESTERN ADDISON-ORANGE-WESTERN RUTLAND-WINDSOR-
EASTERN FRANKLIN-EASTERN CHITTENDEN-EASTERN ADDISON-EASTERN RUTLAND-
336 PM EDT TUE APR 8 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN NEW YORK...CENTRAL
VERMONT...NORTHEAST VERMONT...NORTHWEST VERMONT AND SOUTHERN
VERMONT.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

A WARMING TREND BEGINS THURSDAY AND ABOVE NORMAL TEMPERATURES ARE
EXPECTED RIGHT THROUGH MONDAY. THIS WILL ALLOW FOR SNOWMELT TO
TAKE PLACE AND RISES ON AREA WATERWAYS CAN BE EXPECTED. THE
POTENTIAL FOR ICE JAMS WILL ALSO CONTINUE...WHICH COULD RESULT IN
SOME MINOR FLOODING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 flood. Local standard time, as filed.

Flood, Clinton

When
April 8, 7:47 PM EST to April 9, 10:00 AM EST
Where
Clinton County, 1.86 mi W of Perrys Mills to 2.55 mi N of Champlain
Cause
Ice Jam
Property damage
$1,000
Reported by
Law Enforcement
Coordinates
45.004, -73.538

Ice jams caused flooding along the Great Chazy River at Perry Mills and Champlain Village NY. In Champlain Village, River Street was closed. The USGS river gage at Perry Mills rose above flood stage of 9.0 feet, and crested at 10.73 feet. Water approached local roads and property at Perry Mills, however no structures were flooded.

Flood, St. Lawrence

When
April 9, 8:00 AM EST to April 11, 10:00 AM EST
Where
St. Lawrence County, 1.24 mi SE of Spragueville to 1.17 mi WSW of South Hammond
Cause
Heavy Rain / Snow Melt
Property damage
$10,000
Reported by
County Official
Coordinates
44.256, -75.534

Runoff from heavy rain and snowmelt caused rivers and streams to go into flood across St. Lawrence County. Because of the relatively flat landscape, areas remained in flood for several days. The Oswegatchie and its tributaries flooded western portions of the county, including the Maple City Recreation Trail in Ogdensburg, and county Route 15 near Heuvelton. Further upstream County Rte 3 in Rossie and Rte 7 in Macomb we closed due to flooding. Other tributaries to the St. Regis river flooded Hopson, O'Neil, and Munson Roads near Brasher NY.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New York in 2014Every state in 2014This day in weather historyWarnings in New York, April 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 506447, 506452.